Scheduling delegate's interim decisions and invitation for further comment: ACCS/ACMS, November 2016

Scheduling medicines and poisons

Book pagination

2 February 2017

3.3 Paracetamol compounded with caffeine

Part A - Interim decisions on matters referred to an expert advisory committee (November 2016)

3. Advisory Committee on Medicines Scheduling (ACMS #19)

3.3 Paracetamol compounded with caffeine

Referred scheduling proposal

An application was submitted to amend the scheduling of paracetamol when compounded with caffeine (paracetamol/caffeine), such that it will be exempt from Schedule 2 when supplied in primary packs of not more than 10 tablets/caplets or 5 sachets of powders/granules.

Scheduling application

This is a general application. The Applicant's proposed amendment to the Poisons Standard (which is not from the current November 2016 Poisons Standard) is as follows:

Schedule 2 - Proposed amendment

PARACETAMOL for therapeutic use except:

  1. when included in Schedule 4;
  2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than caffeine, phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules;
    2. for caffeine only: enclosed in a primary pack that contains not more than 5 such powders or sachets of granules;
    3. compliant with the requirements of the Required Advisory Statements for Medicine Labels;
    4. not labelled for the treatment of children 6 years of age or less; and
    5. not labelled for the treatment of children under 12 years of age when combined with caffeine, phenylephrine and/or guaiphenesin; or
  3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than caffeine, phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. packed in blister or strip packaging or in a container with a child-resistant closure;
    2. in a primary pack containing not more than 20 tablets or capsules;
    3. for caffeine only: in a primary pack containing not more than 10 tablets or capsules;
    4. compliant with the requirements of the Required Advisory Statements for Medicine Labels;
    5. not labelled for the treatment of children 6 years of age or less; and
    6. not labelled for the treatment of children under 12 years of age when combined with caffeine, phenylephrine and/or guaiphenesin.

The applicant's reasons for the request are:

  • Paracetamol/caffeine has been available in Australia as a Schedule 2 product since April 2010. The same product has been available in comparable markets (in terms of their population type and regulatory controls) as an unscheduled product for almost 30 years (since 1988 in the UK, 1990 in the USA, 1995 in Ireland and 1999 in Singapore and New Zealand and more recently in 20 other markets).
  • The current submission seeks to exempt paracetamol/caffeine from scheduling. Important aspects of this submission are that:
    • The scheduling exemption is only being sought for a small pack size of 10 x paracetamol 500 mg/caffeine 65 mg tablets; and
    • A TGA-approved consumer medicine information (CMI) leaflet will be placed in all packs.
  • The ACMS reviewed a scheduling proposal to exempt paracetamol/caffeine in larger pack sizes (not more than 20 tablets/capsules) in November 2014. The decision was to retain the Schedule 2 status. The reasons cited were:
    • Potential risk of harm through excessive unintentional use of caffeine;
    • No strong argument for increasing availability;
    • Concern of the product being used with other caffeine containing products and concern about the toxicity of the combination in intentional overdose;
    • Preference for combination analgesics to only be available where professional advice is available;
    • There was not a supported argument for public health benefit;
    • Risk of consumer confusion without access to advice; and
    • Risk of consumer confusion regarding their caffeine intake from multiple sources, given that many caffeine-containing products (including food, drinks and dietary supplements, as well as medicinal products) are freely available to consumers.
  • There has been little change in the core data sets supporting the favourable clinical efficacy and safety profile of paracetamol/caffeine since the 2014 submission. The current submission therefore focuses primarily on addressing the reasons previously cited by the ACMS to justify retaining paracetamol/caffeine in Schedule 2.
Current scheduling status

Paracetamol is currently listed in Schedule 2, 3, 4 and Appendix F in the Poisons Standard. It is also cross-referenced to aspirin, ibuprofen, metoclopramide, salicylamide. The recently implemented scheduling of paracetamol is as follows:

Schedule 4

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any derivative of these substances except when separately specified in these Schedules;
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol;
  6. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules except in Schedule 2;
  7. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules except when included in Schedule 2;
  8. for injection.

Schedule 3

PARACETAMOL when combined with ibuprofen in a primary pack containing 30 dosage units or less except when included in Schedule 2.

Schedule 2

PARACETAMOL for therapeutic use:

  1. when combined with ibuprofen in preparations for oral use when labelled with a recommended daily dose of 1200 mg or less of ibuprofen in divided doses in a primary pack containing no more than 12 dosage units per pack; or
  2. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules; or
  3. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules; or
  5. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  6. in other preparations except:
    1. when included in Schedule 3 or 4; or
    2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules,
      2. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      3. not labelled for the treatment of children 6 years of age or less, and
      4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaifenesin; or
    3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. packed in blister or strip packaging or in a container with a child-resistant closure,
      2. in a primary pack containing not more than 20 tablets or capsules,
      3. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      4. not labelled for the treatment of children 6 years of age or less, and
      5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaifenesin.

Appendix F, Part 3

PARACETAMOL

Warning statements: 97 (Adults: Keep to the recommended dose. Don’t take this medicine for longer than a few days at a time unless advised to by a doctor) and/or 98 (Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor), 99 (If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26; New Zealand 0800 764 766) or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage), 100 (Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist).

Index

PARACETAMOL
cross reference: ASPIRIN, IBUPROFEN, METOCLOPRAMIDE, SALICYLAMIDE

Schedule 4
Schedule 3
Schedule 2
Appendix F, Part 3

Relevant scheduling history

In June 2007, the NDPSC considered the scheduling of paracetamol and caffeine when combined in a compound analgesic as the only active agents. The NDPSC agreed to down schedule paracetamol when combined with caffeine from Schedule 4 as the indications for use, safety profile and potential for misuse met the criteria for a Schedule 2 medicine.

The scheduling of paracetamol combined with caffeine was reviewed in October 2009 by the NDPSC on the grounds of potential toxicity if used in excess. The NDPSC agreed that single active caffeine should remain unscheduled given that the evidence for long-term detrimental or toxic effects from abuse was generally lacking and that the Australian Guidelines for Registration of over-the-counter (OTC) Medicines (ARGOM) required all OTC medicines using caffeine as a stimulant or alerting agent to have an adult dose compliant with "100 mg/dose maximum, which may be repeated at 3 hourly intervals. Do not exceed 600 mg in 24 hours".

NDPSC noted the concern of the addictive nature of caffeine and could lead to dependence and potential overuse or abuse of paracetamol with caffeine preparations possibly resulting in an increase in the likelihood of hepatotoxicity due to the paracetamol. NDPSC noted, however, that they had undertaken extensive deliberations in June 2007 on the scheduling of paracetamol with caffeine. It was asserted that the concerns raised were reviewed comprehensively at that time and the NDPSC had agreed to down-schedule paracetamol with caffeine from Schedule 4 to Schedule 2. NDPSC agreed that applicant had not provided any information about the safety of paracetamol with caffeine that had not been previously considered in June 2007. The Committee decided that Schedule 2 remained appropriate.

In November 2014, the ACMS considered a proposal to amend Schedule 2 entry to exempt paracetamol when compounded with caffeine by the same applicant, in a powder or granule product containing 1000mg or less of paracetamol and in tablets or capsules containing 500mg or less of paracetamol when paracetamol is the only therapeutic active constituent and when supplied in primary packs of not more than 20 tablets/caplets or 10 sachets of powders/granules.

The applicant provided the following reasons to support their 2014 proposal:

  • In 2007, the National Drugs and Poisons Schedule Committee (NDPSC) determined that it would be appropriate to consider whether this product (paracetamol compounded with caffeine) could be exempt from scheduling when market experience had been gained with its use as a Schedule 2 product in Australia.
  • The paracetamol/caffeine combination analgesic, Panadol Extra®, has been marketed in Australia since April 2010. Substantial in-market experience has been gained with the use of this product as a Schedule 2 medicine for the past four (4) years with no adverse safety signals. Therefore, consideration of exemption from scheduling is considered warranted.

The ACMS advised that the current scheduling of paracetamol when compounded with caffeine remained appropriate.

In March 2016, the ACMS considered and supported a proposal by OTC Medicines Evaluation to amend the Schedule 2 entry for paracetamol to (a) restrict the pack size requirements to no more than 100 tablets or capsules per pack and no more than 50 wrapped powders or sachets of granules per pack for domestic supply, and (b) specifically limit bulk pack sizes of paracetamol for supply only to hospital, nursing homes and pharmacies for dispensing purposes. The delegate published a final decision on 23 June 2016 with an implementation date of 1 October 2016.

Substance summary
Paracetamol

Paracetamol (Figure 3.3A) is a synthetic, non-opiate derivative of p-aminophenol that produces analgesia and antipyresis. It is a white crystalline powder with a slightly bitter taste. Paracetamol is soluble in boiling water and freely soluble in ethanol. A saturated aqueous solution has a pH of 5.1 - 6.5 and is stable if stored in an airtight container and is protected from light. The stability of paracetamol decreases in alkaline conditions, where it is slowly broken down into acetic acid and p-aminophenol. The pKa of paracetamol is 9.5.

Structure of paracetamol

Figure 3.3A: Structure of paracetamol

Caffeine

Caffeine (Figure 3.3B) is a methylxanthine that acts on the higher centres of the central nervous system. Its stimulant properties can increase mental alertness and reduce fatigue. Caffeine is not an analgesic, but has been used as an analgesic adjuvant for many years. It is partially soluble in water and ethanol. Caffeine is stable under normal conditions and weakly light sensitive in solution. Caffeine is a white powder or crystals. The pKa of caffeine is 14.

Structure of caffeine

Figure 3.3B: Structure of caffeine

Table 3.3: General information for paracetamol and caffeine
Property Paracetamol Caffeine
INN/BAN/AAN paracetamol caffeine
CAS No. 103-90-2 50-08-2
Chemical name N-(4-hydroxyphenyl)acetamide 1,3,7-trimethylpurine-2,6-dione
Molecular formula C8H9NO2 C8H10N4O2
Molecular Weight 151.2 g/mol 194.2 g/mol
Form white crystalline powder white powder or crystals
Pre-meeting public submissions

Six (6) public submissions were received. Two (2) submissions supported the proposal and four (4) submissions were opposed to the proposal.

The main points in support were:

  • This would facilitate greater convenience for consumers.
  • Small packs of paracetamol and caffeine preparations are both individually available (in single ingredient preparations) as exempt (unscheduled) products in Australia, and have been for many years.
  • Combination paracetamol and caffeine combination products should have been exempt from scheduling from the time of first marketing.
  • Support on the basis of harmonisation (with New Zealand, United Kingdom, the USA and Singapore).
  • The scheduling of the paracetamol plus caffeine combination products should be consistent with that of single ingredient paracetamol as per the Poisons Standard (in the section titled “Preparations containing poisons listed in two or more schedules”). There appears to be no evidence to suggest that a departure from scheduling policy is warranted for this particular combination product.
  • There is a very large patient population that has had experience with the product and the safety profile of the paracetamol and caffeine combination product is very well established. The potential risks are negligible.
  • The indications for the paracetamol and caffeine combination product are consistent with those of the single ingredient paracetamol product.
  • Consumers are very familiar with appropriate use of paracetamol as an unscheduled product for the temporary relief of pain and discomfort associated with muscular aches and pains, osteoarthritis, headache, toothache, cold & flu symptoms, backache and period pain. There is no evidence that availability of small packs of combination paracetamol and caffeine product for self-selection by consumers will lead to inappropriate use, misuse or excessive use.
  • The use of caffeine as an adjuvant to paracetamol is well documented.
  • It is well tolerated, has a favourable safety profile and is an efficacious combination offering enhanced analgesic effect.
  • There is no evidence of misuse, abuse or inappropriate use.
  • Consumers are familiar with managing mild to moderate pain conditions for which this product is indicated. The labelling contains the appropriate warning statements that enable appropriate use of the product.

The main points opposed were:

  • Concerned over rise in liver damage due to excessive consumption of products. Research shows that caffeine has little, if any, analgesic effect and would make no real contribution to the analgesic activity of the product. Products containing paracetamol combined with caffeine should be Schedule 4.
  • Concerned that a combination product that contains two medicines with well documented adverse effects, in particular hepatotoxicity in paracetamol overuse and that are known to be used inappropriately by consumers, will be made more easily accessible without access to professional advice and counselling by a pharmacist.
  • Do not consider that increasing consumer access to paracetamol and caffeine combination products is warranted given the range of analgesic medicines already available outside of pharmacies.
  • The potential for consumers to experience an adverse event or outcome is greatly increased if paracetamol and caffeine combination products are made available where professional intervention, and therefore the opportunity to prevent medication misadventure, is not available.
  • Consider that the current Schedule 2 classification provides the most appropriate environment for consumers who may require or benefit from supplementary health information or advice, or have the opportunity to have a discussion with the pharmacist.
  • Consider it is critical to consider the types of adverse effects that caffeine may cause (e.g. toxicity at >500 mg) when used in combination with other caffeine sources that the consumer may not be aware of.
  • Considerable risk of paracetamol toxicity through ingestion of multiple tablets for consumers who rely on the effects of caffeine.
  • No factors that have changed since 2014 to warrant a change in scheduling. Reasons for 2014 decision included:
    • Potential risk of harm through excessive unintentional use of caffeine.
    • No strong argument for increasing availability.
    • Concern of the product being used with other caffeine containing products and concern about the toxicity of the combination in intentional overdose.
    • Preference for combination analgesics to only be available where professional advice is available.
    • There was not a supported argument for public health benefit.
    • Risk of consumer confusion without access to advice.
    • Risk of consumer confusion regarding their caffeine intake from multiple sources, given that many caffeine-containing products (including foods, drinks and dietary supplements, as well as medicinal products) are freely available to consumers.
  • The risk/benefit profile of this medicine is inconsistent with making it available in general retail, with no access to professional advice.
    • The benefit of taking paracetamol in combination with caffeine is at best marginal and the risks of medication overuse headache are significantly higher compared to paracetamol alone.
    • Caffeine is claimed to enhance the efficacy of paracetamol. However, peak plasma levels and extent of absorption are similar for paracetamol with caffeine and paracetamol alone.
    • Compared with paracetamol alone, a person taking the combination of paracetamol with caffeine may be more likely to experience adverse effects than to get improved analgesia.
    • The extent to which caffeine improves the analgesic effect of paracetamol is uncertain and may not be clinically meaningful.
    • Frequent and prolonged use may result in medication-overuse headache (rebound or withdrawal).
    • Specific risk factor pregnancy and breastfeeding - >200 mg caffeine per day increases risk of miscarriage, >300 mg per day increases risk of preterm delivery and foetal growth retardation.
    • Infants who are breastfed by mothers consuming more than 300 mg caffeine per day may become jittery and restless, and may experience sleep difficulties - If the product is available outside of pharmacies, a mother's caffeine intake (from medicines as well as food and drink) cannot be assessed and discussed; hence they could be at greater risk of inadvertently consuming an excessive amount of caffeine.
    • Products currently registered on the ARTG contain 65 mg of caffeine in each tablet. This means taking just five tablets in a day would exceed the recommended maximum daily limit for pregnant women. This risk is magnified by the fact that single ingredient paracetamol medicines are suitable for use in pregnancy, hence consumers may incorrectly believe the combination medicines are also suitable.
    • While the maximum pack size the applicant is seeking is smaller than the previous proposal, the Guild notes that there are no restrictions on the number of packs that can be purchased in a single transaction when medicines are sold outside of a pharmacy - The risks in relation to the inadvertent excessive or inappropriate intake of caffeine are magnified in non-pharmacy settings with no increased benefit to consumers.
  • Concerned that many consumers will make the assumption that paracetamol in combination with caffeine is a 'better' or 'more powerful' medicine than regular paracetamol. If sold in general retail with no professional advice available, consumers may self-select paracetamol in combination with caffeine, not actually being aware of the potential additional side effects and risks of using this combination product as opposed to regular paracetamol.
Summary of ACMS advice to the delegate

The committee advised that the existing Schedule 2 entry be amended for paracetamol when compounded with caffeine as follows:

Schedule 2 - Amend Entry

PARACETAMOL for therapeutic use:

  1. when combined with ibuprofen in preparations for oral use when labelled with a recommended daily dose of 1200 mg or less of ibuprofen in divided doses in a primary pack containing no more than 12 dosage units per pack; or
  2. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules; or
  3. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules; or
  5. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  6. in other preparations except:
    1. when included in Schedule 3 or 4; or
    2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than caffeine, phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules,
      2. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      3. not labelled for the treatment of children 6 years of age or less, and
      4. not labelled for the treatment of children under 12 years of age when combined with caffeine, phenylephrine and/or guaifenesin; or
    3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than caffeine, phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. packed in blister or strip packaging or in a container with a child-resistant closure,
      2. in a primary pack containing not more than 20 tablets or capsules,
      3. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      4. not labelled for the treatment of children 6 years of age or less, and
      5. not labelled for the treatment of children under 12 years of age when combined with caffeine, phenylephrine and/or guaifenesin.

The ACMS advised an implementation date of 1 June 2017.

The matters under subsection 52E (1) of the Therapeutic Goods Act 1989 considered relevant by the Committee included: a) the risks and benefits of the use of a substance; b) the purposes for which a substance is to be used and the extent of use of a substance; c) the toxicity of a substance; d) the dosage, formulation, labelling, packaging and presentation of a substance; e) the potential for abuse of a substance.

The reasons for the advice comprised the following:

  • The benefits outweigh the risks.
    • Benefits of "exempt from schedule" availability include consumer convenience and self-care choices, evidence of a small incremental analgesic effect compared to single ingredient paracetamol (although whether this is clinically relevant is unknown), and evidence of faster onset of analgesia with smaller pack size to mitigate risk. Consumers are very familiar with purchase of small pack sizes of analgesics in the open sale environment. Other benefits include the availability of an alternative product where paracetamol alone is not sufficiently effective and when an unscheduled NSAID is not suitable, the prompt availability in supermarkets/convenience outlets as well as an increase in awareness of alternative pain management options.
    • Risks include possible increased risk of harm through excess unintentional use (i.e. accidental overdose), concomitant use with other paracetamol-containing products or foods/beverages/other medicines that contain caffeine and the risk of harm through intentional overdose or misuse, possibility of increased use leading to medication overuse headache.
  • The purpose is for temporary relief of pain and discomfort associated with headache, tension headache, migraine, osteoarthritis/arthritis, cold & flu symptoms, toothache, muscular ache, backache, sore throat and period pain. The extent of use of paracetamol 500 mg/caffeine 65 mg in tablet combinations is comparable to that of single ingredient paracetamol. Dosage is 2 tablets every 4-6 hours as needed with a maximum of 8 tablets in 24 hours. It is not recommended for children under 12 years. The length of treatment is indicated for only a few days (as per TGA labelling requirements).
  • Labelling and consumer medicine information is as per application. RASML warning statements for paracetamol are on the labelling and additional warning for caffeine is present on the label. The presentation is a small pack size of 10 tablets of paracetamol 500 mg /caffeine 65 mg. A CMI is included with each pack that advises consumers to consult a doctor or pharmacist about using this medicine if they are pregnant, plan to be, or are breastfeeding. Caution is advised in relation to additional tea/coffee intake. External pack labelled with advice when not to use this product and when to check with doctor before use (e.g. if breastfeeding).
  • The toxicity of paracetamol is well documented. Potential toxicity occurs with dose of >200 mg/kg (or 10 g) acute ingestion over a 24 hour period. Toxicity can also occur with supratherapeutic doses ingested over a few days. Acute overdose of caffeine can occur with high doses. This is estimated to be 5-10 g (equivalent to 77-154 tablets). Paracetamol at high doses can cause hepatotoxicity.
  • Caffeine at high doses may produce headache, tremor, nervousness and irritability and tachycardia; doses of 500–600 mg caffeine per day can cause symptoms such as insomnia, restlessness, and tachycardia. The full dose (8 tablets/day), without concomitant food/drink intake, will reach the recommended daily limit. Beyond this limit, people may start to experience symptoms. This is consistent with labelling advice on sleeplessness.
  • There is documented low abuse potential, although regular intake of caffeine can produce tolerance; compulsive drug-seeking behaviour involving caffeine has not been observed. There is global safety data from over 90 countries, with comparable regulatory systems, where regulatory status of the availability of caffeine/paracetamol combinations is un-scheduled/exempt.
Delegate's considerations

The delegate considered the following in regards to this proposal:

  • Scheduling proposal
  • ACMS advice
  • Public submissions received
  • Section 52E of the Therapeutic Goods Act 1989
  • Scheduling Policy Framework (SPF 2015)
  • Other relevant information.
Delegate's interim decision

The delegate's interim decision is that the existing Schedule 2 entry for paracetamol be amended to include combinations with caffeine.

The proposed Schedule entry is as follows:

Schedule 2 - Amend Entry

PARACETAMOL for therapeutic use:

  1. when combined with ibuprofen in preparations for oral use when labelled with a recommended daily dose of 1200 mg or less of ibuprofen in divided doses in a primary pack containing no more than 12 dosage units per pack; or
  2. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules; or
  3. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules; or
  5. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  6. in other preparations except:
    1. when included in Schedule 3 or 4; or
    2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than caffeine, phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules,
      2. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      3. not labelled for the treatment of children 6 years of age or less, and
      4. not labelled for the treatment of children under 12 years of age when combined with caffeine, phenylephrine and/or guaifenesin; or
    3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than caffeine, phenylephrine and/or guaifenesin or when combined with effervescent agents) when:
      1. packed in blister or strip packaging or in a container with a child-resistant closure,
      2. in a primary pack containing not more than 20 tablets or capsules,
      3. compliant with the requirements of the Required Advisory Statements for Medicine Labels,
      4. not labelled for the treatment of children 6 years of age or less, and
      5. not labelled for the treatment of children under 12 years of age when combined with caffeine, phenylephrine and/or guaifenesin.

The proposed implementation date is 1 June 2017.

The matters under subsection 52E (1) of the Therapeutic Goods Act 1989 considered relevant by the delegate included: a) the risks and benefits of the use of the substance; b) the purposes for which a substance is to be used and the extent of use of a substance; c) the toxicity of the substance; d) the dosage, formulation, labelling, packaging and presentation of a substance and e) the potential for abuse of a substance.

The reasons for the recommendation comprised the following:

  • The delegate acknowledges the committee's advice.
  • As outlined in the committee's advice the benefits outweigh the risks.
  • There is documented low abuse potential, although regular intake of caffeine can produce tolerance; compulsive drug-seeking behaviour involving caffeine has not been observed. There is global safety data from over 90 countries, with comparable regulatory systems, where regulatory status of the availability of caffeine/paracetamol combinations is un-scheduled/exempt.
  • Earliest implementation date possible.

Book pagination